Late-Onset Inflammatory Response to Hyaluronic Acid Dermal Fillers

Tahera Bhojani-Lynch, MRCOphth, CertLRS, MBCAM, DipCS

Disclosures

Plast Reconstr Surg Glob Open. 2017;5(12):e1532 

In This Article

Case 1

A 44-year-old female Asian patient presented with a diffuse swelling and tenderness without lumps 4 months after receiving 1.6 mL injection of Hydrafill Softline® (Inamed Aesthetics, Wicklow, Ireland) in the labiomental corners and nasolabial folds Table 1. The injection was performed in the author's clinic with a needle, in a deep dermal/subdermal plane, with a retrograde linear thread technique. As the filler was lidocaine-free, a topical EMLA® cream was applied before the treatment.

The patient's medical history included 7 injections of products from Juvéderm® (Allergan Inc., Pringy, France) and Hydrafill® ranges administered over the previous 3 years (total volume = 5.6 mL) for treatment of the same areas. No known allergies or history of autoimmune diseases were reported. Approximately 1 week before the reported reaction onset, the patient had suffered a flu-like illness.

The reaction began with redness and firm swelling at the corners of the mouth. The patient massaged the area in an attempt to resolve the symptoms. Within 24 hours, the swelling has spread to the inferior nasolabial folds and was characterized by redness, tenderness, and inflammation. The patient self-administered antihistamines (oral cetirizine hydrochloride, 10 mg) for 2 days without improvement. The reaction resolved completely in 1 week with a 5-day treatment with oral steroids (soluble Prednisolone®) in reducing doses of 60, 40, 20, 10, and 5 mg. Hyaluronidase was not required. At the time of this case, the use of hyaluronidase as a reversal agent for HA was not widely established in the United Kingdom.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....